Japanese Journal of Mathematics

, Volume 11, Issue 2, pp 265–303 | Cite as

From Riemann and Kodaira to Modern Developments on Complex Manifolds

Takagi Lectures


We survey the theory of complex manifolds that are related to Riemann surface, Hodge theory, Chern class, Kodaira embedding and Hirzebruch–Riemann–Roch, and some modern development of uniformization theorems, Kähler–Einstein metric and the theory of Donaldson–Uhlenbeck–Yau on Hermitian Yang–Mills connections. We emphasize mathematical ideas related to physics. At the end, we identify possible future research directions and raise some important open questions.

Mathematics Subject Classification (2010)

53C55 32Q25 

Keywords and phrases

Kähler–Einstein metric Donaldson–Uhlenbeck–Yau correspondence mirror symmetry Calabi–Yau manifold 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alessandrini, L., Bassanelli, G.: Metric properties of manifolds bimeromorphic to compact Kähler spaces. J. Differential Geom. 37, 95–121 (1993)MathSciNetMATHGoogle Scholar
  2. 2.
    Alim, M., Scheidegger, E., Yau, S.-T., Zhou, J.: Special polynomial rings, quasi modular forms and duality of topological strings. Adv. Theor. Math. Phys. 18, 401–467 (2014)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Anderson, M.T., Kronheimer, P.B., LeBrun, C.: Complete Ricci-flat Kähler manifolds of infinite topological type. Comm. Math. Phys. 125, 637–642 (1989)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Angehrn, U., Siu, Y.-T.: Effective freeness and point separation for adjoint bundles. Invent. Math. 122, 291–308 (1995)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    S. Bando and Y.-T. Siu, Stable sheaves and Einstein–Hermitian metrics, In: Geometry and Analysis on Complex Manifolds, World Sci. Publ., River Edge, NJ, 1994, pp. 39–50.Google Scholar
  6. 6.
    Bogomolov, F.A.: Classification of surfaces of class VII\(_0\) with \(b_2=0\). Izv. Akad. Nauk SSSR Ser. Mat. 40, 273–288 (1976)MathSciNetGoogle Scholar
  7. 7.
    Bogomolov, F.A.: Families of curves on a surface of general type. Soviet Math. Dokl. 236, 1294–1297 (1977)MathSciNetMATHGoogle Scholar
  8. 8.
    Bogomolov, F.A.: Holomorphic tensors and vector bundles on projective manifolds. Izv. Akad. Nauk SSSR Ser. Mat. 42, 1227–1287 (1978)MathSciNetGoogle Scholar
  9. 9.
    Bogomolov, F.A.: Surfaces of class VII\(_0\) and affine geometry. Izv. Akad. Nauk SSSR Ser. Mat. 46, 710–761 (1982)MathSciNetGoogle Scholar
  10. 10.
    Bourguignon, J.-P., Li, P., Yau, S.-T.: Upper bound for the first eigenvalue of algebraic submanifolds. Comment. Math. Helv. 69, 199–207 (1994)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    E. Calabi, The space of Kähler metrics, In: Proc. Internat. Congr. Math., 2, Amsterdam, 1954, pp. 206–207.Google Scholar
  12. 12.
    P. Candelas, D.-E. Diaconescu, B. Florea, D.R. Morrison and G. Rajesh, Codimension-three bundle singularities in F-theory, J. High Energy Phys., 2002, 06-014.Google Scholar
  13. 13.
    Candelas, P., Horowitz, G.T., Strominger, A., Witten, E.: Vacuum configurations for superstrings. Nuclear Phys. B 258, 46–74 (1985)MathSciNetCrossRefGoogle Scholar
  14. 14.
    D. Catlin, The Bergman kernel and a theorem of Tian, In: Analysis and Geometry in Several Complex Variables, Katata, 1997, Trends Math., Birkhäuser Boston, Boston, MA, 1999, pp. 1–23.Google Scholar
  15. 15.
    Chen, X., Donaldson, S., Sun, S.: Kähler-Einstein metrics on Fano manifolds. I: Approximation of metrics with cone singularities. J. Amer. Math. Soc. 28, 183–197 (2015)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Chen, X., Donaldson, S., Sun, S.: Kähler-Einstein metrics on Fano manifolds. II: Limits with cone angle less than \(2\pi \). J. Amer. Math. Soc. 28, 199–234 (2015)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Chen, X., Donaldson, S., Sun, S.: Kähler-Einstein metrics on Fano manifolds. III: Limits as cone angle approaches \(2\pi \) and completion of the main proof. J. Amer. Math. Soc. 28, 235–278 (2015)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    S.-S. Chern, Characteristic classes of Hermitian manifolds, Ann. of Math. (2), 47 (1946), 85–121.Google Scholar
  19. 19.
    Chi, C.-Y., Yau, S.-T.: A geometric approach to problems in birational geometry. Proc. Natl. Acad. Sci. USA 105, 18696–18701 (2008)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    T.C. Collins, A. Jacob and S.-T. Yau, (1,1) forms with specified Lagrangian phase: A priori estimates and algebraic obstructions, preprint, arXiv:1508.01934.
  21. 21.
    T.C. Collins and G. Székelyhidi, K-semistability for irregular Sasakian manifolds, preprint, arXiv:1204.2230, to appear in J. Differential Geom.
  22. 22.
    Demailly, J.-P.: A numerical criterion for very ample line bundles. J. Differential Geom. 37, 323–374 (1993)MathSciNetMATHGoogle Scholar
  23. 23.
    S.K. Donaldson, Anti self-dual Yang–Mills connections over complex algebraic surfaces and stable vector bundles, Proc. London Math. Soc. (3), 50 (1985), 1–26.Google Scholar
  24. 24.
    Donaldson, S.K.: Scalar curvature and stability of toric varieties. J. Differential Geom. 62, 289–349 (2002)MathSciNetMATHGoogle Scholar
  25. 25.
    M.R. Douglas, R. Reinbacher and S.-T. Yau, Branes, bundles and attractors: Bogomolov and beyond, preprint, arXiv:math/0604597.
  26. 26.
    M. Esole, J. Fullwood and S.-T. Yau, D5 elliptic fibrations: non-Kodaira fibers and new orientifold limits of F-theory, preprint, arXiv:1110.6177.
  27. 27.
    M. Esole, M.J. Kang and S.-T. Yau, A new model for elliptic fibrations with a rank one Mordell–Weil group: I. Singular fibers and semi-stable degenerations, preprint, arXiv:1410.0003.
  28. 28.
    M. Esole and S.-T. Yau, Small resolutions of \(SU(5)\)-models in F-theory, preprint, arXiv:1107.0733.
  29. 29.
    Fu, J.-X., Yau, S.-T.: The theory of superstring with flux on non-Kähler manifolds and the complex Monge-Ampère equation. J. Differential Geom. 78, 369–428 (2008)MathSciNetMATHGoogle Scholar
  30. 30.
    K. Fukaya, Morse homotopy, \(A^\infty \)-category, and Floer homologies, In: Proceedings of GARC Workshop on Geometry and Topology '93, Lecture Notes Series, 18, Seoul Nat. Univ., 1993.Google Scholar
  31. 31.
    K. Fukaya, Y.-G. Oh, H. Ohta and K. Ono, Lagrangian Intersection Floer Theory: Anomaly and Obstruction. Part I, AMS/IP Stud. Adv. Math., 46.1, Amer. Math. Soc., Providence, RI, 2010.Google Scholar
  32. 32.
    Futaki, A.: An obstruction to the existence of Einstein Kähler metrics. Invent. Math. 73, 437–443 (1983)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Gauntlett, J.P., Martelli, D., Sparks, J., Yau, S.-T.: Obstructions to the existence of Sasaki-Einstein metrics. Comm. Math. Phys. 273, 803–827 (2007)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    A.B. Givental, Equivariant Gromov–Witten invariants, Internat. Math. Res. Notices, 1996, no. 13, 613–663.Google Scholar
  35. 35.
    Goldstein, E., Prokushkin, S.: Geometric model for complex non-Kähler manifolds with SU(3) structure. Comm. Math. Phys. 251, 65–78 (2004)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Hirzebruch, F.: Arithmetic genera and the theorem of Riemann-Roch for algebraic varieties. Proc. Nat. Acad. Sci. U.S.A. 40, 110–114 (1954)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    F. Hirzebruch and K. Kodaira, On the complex projective spaces, J. Math. Pures Appl. (9), 36 (1957), 201–216.Google Scholar
  38. 38.
    H. Hopf, Zur Topologie der komplexen Mannigfaltigkeiten, In: Studies and Essays Presented to R. Courant on his 60th Birthday, Interscience Publishers, New York, 1948, pp. 167–185.Google Scholar
  39. 39.
    S.B. Johnson and W. Taylor, Calabi–Yau threefolds with large \(h^{2,1}\), J. High Energy Phys., 2014, 10-023.Google Scholar
  40. 40.
    Kähler, E.: Über eine bemerkenswerte Hermitesche Metrik. Abh. Math. Sem. Univ. Hamburg 9, 173–186 (1933)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Kawamata, Y.: On the finiteness of generators of a pluricanonical ring for a 3-fold of general type. Amer. J. Math. 106, 1503–1512 (1984)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Kawamata, Y.: Pluricanonical systems on minimal algebraic varieties. Invent. Math. 79, 567–588 (1985)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    F. Klein, Riemannsche Flächen, Vorlesungen, gehalten in Göttingen 1891/92, Reprinted by Springer, 1986.Google Scholar
  44. 44.
    Kollár, J., Matsusaka, T.: Riemann-Roch type inequalities. Amer. J. Math. 105, 229–252 (1983)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Kollár, J., Miyaoka, Y., Mori, S.: Rational connectedness and boundedness of Fano manifolds. J. Differential Geom. 36, 765–779 (1992)MathSciNetMATHGoogle Scholar
  46. 46.
    M. Kontsevich, Homological algebra of mirror symmetry, In: Proceedings of the International Congress of Mathematicians. Vol. 1, 2, Zürich, 1994, Birkhäuser, Basel, 1995, pp. 120–139.Google Scholar
  47. 47.
    Kool, M., Shende, V., Thomas, R.P.: A short proof of the Göttsche conjecture. Geom. Topol. 15, 397–406 (2011)MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    S.-C. Lau and J. Zhou, Modularity of open Gromov–Witten potentials of elliptic orbifolds, preprint, arXiv:1412.1499.
  49. 49.
    Leung, N.C.: Einstein type metrics and stability on vector bundles. J. Differential Geom. 45, 514–546 (1997)MathSciNetMATHGoogle Scholar
  50. 50.
    Li, J., Yau, S.-T.: The existence of supersymmetric string theory with torsion. J. Differential Geom. 70, 143–181 (2005)MathSciNetMATHGoogle Scholar
  51. 51.
    Li, J., Yau, S.-T., Zheng, F.: A simple proof of Bogomolov's theorem on class \({\rm VII}_0\) surfaces with \(b_2=0\). Illinois J. Math. 34, 217–220 (1990)MathSciNetMATHGoogle Scholar
  52. 52.
    Lian, B.H., Liu, K., Yau, S.-T.: Mirror principle. I. Asian J. Math. 1, 729–763 (1997)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Lian, B.H., Yau, S.-T.: Period integrals of CY and general type complete intersections. Invent. Math. 191, 35–89 (2013)MathSciNetCrossRefMATHGoogle Scholar
  54. 54.
    Lichnerowicz, A.: Géométrie des groupes de transformations. Travaux et Recherches Mathématiques. III, Dunod, Paris (1958)MATHGoogle Scholar
  55. 55.
    Liu, K., Sun, X., Yau, S.-T.: Canonical metrics on the moduli space of Riemann surfaces. I. J. Differential Geom. 68, 571–637 (2004)MathSciNetMATHGoogle Scholar
  56. 56.
    Liu, K., Sun, X., Yau, S.-T.: Canonical metrics on the moduli space of Riemann surfaces. II. J. Differential Geom. 69, 163–216 (2005)MathSciNetMATHGoogle Scholar
  57. 57.
    Lu, Z.: On the lower order terms of the asymptotic expansion of Tian-Yau-Zelditch. Amer. J. Math. 122, 235–273 (2000)MathSciNetCrossRefMATHGoogle Scholar
  58. 58.
    Lu, S.S.-Y., Yau, S.-T.: Holomorphic curves in surfaces of general type. Proc. Nat. Acad. Sci. U.S.A. 87, 80–82 (1990)MathSciNetCrossRefMATHGoogle Scholar
  59. 59.
    Luo, H.: Geometric criterion for Gieseker-Mumford stability of polarized manifolds. J. Differential Geom. 49, 577–599 (1998)MathSciNetMATHGoogle Scholar
  60. 60.
    M. Mariño, R. Minasian, G. Moore and A. Strominger, Nonlinear instantons from supersymmetric \(p\)-branes, J. High Energy Phys., 2000, 01-005.Google Scholar
  61. 61.
    Martelli, D., Sparks, J., Yau, S.-T.: Sasaki-Einstein manifolds and volume minimisation. Comm. Math. Phys. 280, 611–673 (2008)MathSciNetCrossRefMATHGoogle Scholar
  62. 62.
    Maruyama, M.: Boundedness of semistable sheaves of small ranks. Nagoya Math. J. 78, 65–94 (1980)MathSciNetCrossRefMATHGoogle Scholar
  63. 63.
    Matsusaka, T.: On canonically polarized varieties. II. Amer. J. Math. 92, 283–292 (1970)MathSciNetCrossRefMATHGoogle Scholar
  64. 64.
    Matsusaka, T.: Polarized varieties with a given Hilbert polynomial. Amer. J. Math. 94, 1027–1077 (1972)MathSciNetCrossRefMATHGoogle Scholar
  65. 65.
    Matsushima, Y.: Sur la structure du groupe d'homéomorphismes analytiques d'une certaine variété kählérienne. Nagoya Math. J. 11, 145–150 (1957)MathSciNetCrossRefMATHGoogle Scholar
  66. 66.
    Mehta, V.B., Ramanathan, A.: Restriction of stable sheaves and representations of the fundamental group. Invent. Math. 77, 163–172 (1984)MathSciNetCrossRefMATHGoogle Scholar
  67. 67.
    Michelsohn, M.L.: On the existence of special metrics in complex geometry. Acta Math. 149, 261–295 (1982)MathSciNetCrossRefMATHGoogle Scholar
  68. 68.
    Miyaoka, Y.: On the Chern numbers of surfaces of general type. Invent. Math. 42, 225–237 (1977)MathSciNetCrossRefMATHGoogle Scholar
  69. 69.
    Y. Miyaoka, Algebraic surfaces with positive indices, In: Classification of Algebraic and Analytic Manifolds, Katata, 1982, Progr. Math., 39, Birkhäuser Boston, Boston, MA, 1983, pp. 281–301.Google Scholar
  70. 70.
    Mochizuki, T.: Kobayashi-Hitchin Correspondence for Tame Harmonic Bundles and an Application, Astérisque, 309. Soc. Math. France, Paris (2006)MATHGoogle Scholar
  71. 71.
    S. Mori, Projective manifolds with ample tangent bundles, Ann. of Math. (2), 110 (1979), 593–606.Google Scholar
  72. 72.
    D.R. Morrison and W. Taylor, Matter and singularities, preprint, arXiv:1106.3563.
  73. 73.
    Mukai, S.: Duality between \( D (X) \) and \( D (\hat{X}) \) with its application to Picard sheaves. Nagoya Math. J. 81, 153–175 (1981)MathSciNetCrossRefMATHGoogle Scholar
  74. 74.
    H.L. Royden, Automorphisms and isometries of Teichmüller space, In: 1971 Advances in the Theory of Riemann Surfaces, Proc. Conf., Stony Brook, NY, 1969, Ann. of Math. Stud., 66, Princeton Univ. Press, Princeton, NJ, pp. 369–383.Google Scholar
  75. 75.
    Schoen, R., Yau, S.-T.: On the structure of manifolds with positive scalar curvature. Manuscripta Math. 28, 159–183 (1979)MathSciNetCrossRefMATHGoogle Scholar
  76. 76.
    Y. Shen and J. Zhou, Ramanujan identities and quasi-modularity in Gromov–Witten theory, preprint, arXiv:1411.2078.
  77. 77.
    C.L. Siegel, Topics in Complex Function Theory, Interscience Tracts in Pure and Applied Mathematics, 25, Vol. I, 1969; Vol. II, 1971; Vol. III, 1973.Google Scholar
  78. 78.
    Simpson, C.T.: Constructing variations of Hodge structure using Yang-Mills theory and applications to uniformization. J. Amer. Math. Soc. 1, 867–918 (1988)MathSciNetCrossRefMATHGoogle Scholar
  79. 79.
    Y.T. Siu and S.-T. Yau, Complete Kähler manifolds with nonpositive curvature of faster than quadratic decay, Ann. of Math. (2), 105 (1977), 225–264.Google Scholar
  80. 80.
    Strominger, A., Yau, S.-T., Zaslow, E.: Mirror symmetry is \(T\)-duality. Nuclear Phys. B 479, 243–259 (1996)MathSciNetCrossRefMATHGoogle Scholar
  81. 81.
    Tian, G., Yau, S.-T.: Complete Kähler manifolds with zero Ricci curvature. I. J. Amer. Math. Soc. 3, 579–609 (1990)MathSciNetMATHGoogle Scholar
  82. 82.
    Tian, G., Yau, S.-T.: Complete Kähler manifolds with zero Ricci curvature. II. Invent. Math. 106, 27–60 (1991)MathSciNetCrossRefMATHGoogle Scholar
  83. 83.
    V. Tosatti and X. Yang, An extension of a theorem of Wu–Yau, preprint, arXiv:1506.01145.
  84. 84.
    Tsai, C.-J., Tseng, L.-S., Yau, S.-T.: Symplectic cohomologies on phase space. J. Math. Phys. 53, 095217 (2012)MathSciNetCrossRefMATHGoogle Scholar
  85. 85.
    Tseng, L.-S., Yau, S.-T.: Cohomology and Hodge theory on symplectic manifolds: I. J. Differential Geom. 91, 383–416 (2012)MathSciNetMATHGoogle Scholar
  86. 86.
    Tseng, L.-S., Yau, S.-T.: Cohomology and Hodge theory on symplectic manifolds: II. J. Differential Geom. 91, 417–443 (2012)MathSciNetMATHGoogle Scholar
  87. 87.
    Tzeng, Y.-J.: A proof of the Göttsche-Yau-Zaslow formula. J. Differential Geom. 90, 439–472 (2012)MathSciNetMATHGoogle Scholar
  88. 88.
    Uhlenbeck, K., Yau, S.-T.: On the existence of Hermitian-Yang-Mills connections in stable vector bundles. Comm. Pure Appl. Math. 39, S257–S293 (1986)MathSciNetCrossRefMATHGoogle Scholar
  89. 89.
    Weyl, H.: Die Idee der Riemannschen Fläche. Teubner, Leipzig (1913)MATHGoogle Scholar
  90. 90.
    Witten, E., Yau, S.-T.: Connectedness of the boundary in the AdS/CFT correspondence. Adv. Theor. Math. Phys. 3, 1635–1655 (1999)MathSciNetCrossRefMATHGoogle Scholar
  91. 91.
    D. Wu and S.-T. Yau, Negative holomorphic curvature and positive canonical bundle, preprint, arXiv:1505.05802.
  92. 92.
    S. Yamaguchi and S.-T. Yau, Topological string partition functions as polynomials, J. High Energy Phys., 2004, 07-047.Google Scholar
  93. 93.
    Yang, C.N.: Conditions of self-duality for \(SU(2)\) gauge fields on Euclidean four-dimensional space. Phys. Rev. Lett. 38, 1377–1379 (1977)MathSciNetCrossRefGoogle Scholar
  94. 94.
    Yau, S.-T.: Intrinsic measures of compact complex manifolds. Math. Ann. 212, 317–329 (1975)MathSciNetCrossRefMATHGoogle Scholar
  95. 95.
    Yau, S.-T.: Calabi's conjecture and some new results in algebraic geometry. Proc. Nat. Acad. Sci. U.S.A. 74, 1798–1799 (1977)MathSciNetCrossRefMATHGoogle Scholar
  96. 96.
    Yau, S.-T.: Métriques de Kähler-Einstein sur les variétés ouvertes. Astérisque 58, 163–167 (1978)Google Scholar
  97. 97.
    Yau, S.-T.: On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation. I. Comm. Pure Appl. Math. 31, 339–411 (1978)MathSciNetCrossRefMATHGoogle Scholar
  98. 98.
    S.-T. Yau, The role of partial differential equations in differential geometry, In: Proceedings of the International Congress of Mathematicians, Helsinki, 1978, Acad. Sci. Fennica, Helsinki, 1980, pp. 237–250.Google Scholar
  99. 99.
    S.-T. Yau, Nonlinear Analysis in Geometry, Monog. Enseign. Math., 33, Série des Conférences de l'Union Mathématique Internationale, 8, L'Enseignement Mathématique, Geneva, 1986.Google Scholar
  100. 100.
    S.-T. Yau, A review of complex differential geometry, In: Several Complex Variables and Complex Geometry. Part 2, Santa Cruz, CA, 1989, Proc. Sympos. Pure Math., 52, Part 2, Amer. Math. Soc., Providence, RI, 1991, pp. 619–625.Google Scholar
  101. 101.
    S.-T. Yau, Open problems in geometry, In: Differential Geometry: Partial Differential Equations on Manifolds, Los Angeles, CA, 1990, Proc. Sympos. Pure Math., 54, Part 1, Amer. Math. Soc., Providence, RI, 1993, pp. 1–28.Google Scholar
  102. 102.
    Yau, S.-T.: A splitting theorem and an algebraic geometric characterization of locally Hermitian symmetric spaces. Comm. Anal. Geom. 1, 473–486 (1993)MathSciNetCrossRefMATHGoogle Scholar
  103. 103.
    Yau, S.-T., Zaslow, E.: BPS states, string duality, and nodal curves on K3. Nuclear Phys. B 471, 503–512 (1996)MathSciNetCrossRefMATHGoogle Scholar
  104. 104.
    Yau, S.-T., Zhang, Y.: The geometry on smooth toroidal compactifications of Siegel varieties. Amer. J. Math. 136, 859–941 (2014)MathSciNetCrossRefMATHGoogle Scholar
  105. 105.
    S. Zelditch, Szegő kernel and a theorem of Tian, Internat. Math. Res. Notices, 1998, 317–331.Google Scholar
  106. 106.
    Zhang, S.: Heights and reductions of semi-stable varieties. Compositio Math. 104, 77–105 (1996)MathSciNetMATHGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2016

Authors and Affiliations

  1. 1.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations